Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Compactification of the moduli space of hyperplane arrangements


Authors: Paul Hacking, Sean Keel and Jenia Tevelev
Journal: J. Algebraic Geom. 15 (2006), 657-680
DOI: https://doi.org/10.1090/S1056-3911-06-00445-0
Published electronically: May 2, 2006
MathSciNet review: 2237265
Full-text PDF

Abstract | References | Additional Information

Abstract: Consider the moduli space $ M^0$ of arrangements of $ n$ hyperplanes in general position in projective $ (r-1)$-space. When $ r=2$ the space has a compactification given by the moduli space of stable curves of genus 0 with $ n$ marked points. In higher dimensions, the analogue of the moduli space of stable curves is the moduli space of stable pairs: pairs $ (S,B)$ consisting of a variety $ S$ (possibly reducible) and a divisor $ B=B_1+\dots+B_n$, satisfying various additional conditions. We identify the closure of $ M^0$ in the moduli space of stable pairs as Kapranov's Hilbert quotient compactification of $ M^0$, and give an explicit description of the pairs at the boundary. We also construct additional irreducible components of the moduli space of stable pairs.


References [Enhancements On Off] (What's this?)

  • [Alexeev96a] V. Alexeev, Moduli spaces $ M_{g,n}(W)$ for surfaces, Higher-dimensional complex varieties (Trento, 1994), 1-22, de Gruyter (1996). MR 1463171 (99b:14010)
  • [Alexeev96b] V. Alexeev, Log canonical singularities and complete moduli of stable pairs, preprint alg-geom/9608013.
  • [Alexeev02] V. Alexeev, Complete moduli in the presence of semi-abelian group action, Ann. of Math. (2) 155 (2002), no. 3, 611-708. MR 1923963 (2003g:14059)
  • [Friedman83] R. Friedman, Global smoothings of varieties with normal crossings, Ann. of Math. (2) 118 (1983), no. 1, 75-114. MR 0707162 (85g:32029)
  • [Fulton93] W. Fulton, Introduction to toric varieties, Ann. of Math. Stud. 131, P.U.P. (1993). MR 1234037 (94g:14028)
  • [GS87] I. Gel'fand, V. Serganova, Combinatorial geometries and torus strata on homogeneous compact manifolds, Russian Math. Surveys 42 (1987), no. 2, 133-168.
  • [Hacking04] P. Hacking, Compact moduli of plane curves, Duke Math. J. 124 (2004), 213-257. MR 2078368 (2005f:14056)
  • [HS04] M. Haiman and B. Sturmfels, Multigraded Hilbert schemes, J. Algebraic Geom. 13 (2004), 725-769. MR 2073194 (2005d:14006)
  • [Kapranov93] M. Kapranov, Chow quotients of Grassmannians I, Adv. Soviet Math. 16 (1993), 29-110. MR 1237834 (95g:14053)
  • [Kato89] K. Kato, Logarithmic structures of Fontaine-Illusie, Algebraic analysis, geometry, and number theory (Baltimore, 1988), 191-224, Johns Hopkins Univ. Press (1989). MR 1463703 (99b:14020)
  • [KN94] Y. Kawamata and Y. Namikawa, Logarithmic deformations of normal crossing varieties and smoothing of degenerate Calabi-Yau varieties, Invent. Math. 118 (1994), no. 3, 395-409. MR 1296351 (95j:32030)
  • [KT04] S. Keel and J. Tevelev, Chow quotients of Grassmannians II, preprint math.AG/ 0401159.
  • [KSB88] J. Kollár and N. Shepherd-Barron, Threefolds and deformations of surface singularities, Invent. Math. 91 (1988), no. 2, 299-338. MR 0922803 (88m:14022)
  • [Lafforgue03] L. Lafforgue, Chirurgie des Grassmanniennes, CRM Monograph Series, 19, AMS (2003). MR 1976905 (2004k:14085)
  • [Matsumura89] H. Matsumura, Commutative ring theory, Cambridge Stud. Adv. Math., 8, C.U.P. (1986). MR 0879273 (88h:13001)
  • [Oda88] T. Oda, Convex bodies and algebraic geometry, Ergeb. Math. Grenzgeb. (3), 15, Springer (1988). MR 0922894 (88m:14038)
  • [Stanley87] R. Stanley, Generalized $ H$-vectors, intersection cohomology of toric varieties, and related results, Commutative algebra and combinatorics (Kyoto, 1985), Adv. Stud. Pure Math., vol. 11, North-Holland (1987), 187-213. MR 0951205 (89f:52016)
  • [Sturmfels95] B. Sturmfels, Gröbner bases and convex polytopes, Univ. Lecture Notes, 8, AMS (1996). MR 1363949 (97b:13034)
  • [White77] N. White, The basis monomial ring of a matroid, Advances in Math. 24 (1977), 292-297. MR 0437366 (55:10297)


Additional Information

Paul Hacking
Affiliation: Department of Mathematics, Yale University, P.O. Box 208283, New Haven, Connecticut 06520
Email: paul.hacking@yale.edu

Sean Keel
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Email: keel@math.utexas.edu

Jenia Tevelev
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Email: tevelev@math.utexas.edu

DOI: https://doi.org/10.1090/S1056-3911-06-00445-0
Received by editor(s): February 9, 2005
Received by editor(s) in revised form: June 7, 2005
Published electronically: May 2, 2006
Additional Notes: The second author was partially supported by NSF grant DMS-9988874

American Mathematical Society